Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Midland/Odessa, TX

May 21, 2016Lea County, New Mexico; Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2016, 7:14 PM MDT for Lea County, New Mexico; Andrews County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 7:14 PM MDT (01:14 UTC)
Expired
May 21, 2016, 8:00 PM MDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lea County, NM, Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS54 KMAF 220114
SVRMAF
NMC025-TXC003-220200-
/O.NEW.KMAF.SV.W.0067.160522T0114Z-160522T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
  SOUTHWESTERN ANDREWS COUNTY IN WESTERN TEXAS...

* UNTIL 900 PM CDT/800 PM MDT/

* AT 814 PM CDT/714 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 7
  MILES NORTHEAST OF JAL...OR 21 MILES NORTH OF KERMIT...MOVING EAST
  AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JAL...FRANKEL CITY AND JAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3242 10279 3209 10265 3208 10270 3209 10306
      3203 10306 3201 10316 3225 10325
TIME...MOT...LOC 0114Z 250DEG 20KT 3217 10308 

HAIL...1.00IN
WIND...60MPH
 
$$

29
2 follow-up statements
934 
WWUS54 KMAF 220135
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT SAT MAY 21 2016

NMC025-TXC003-220200-
/O.CON.KMAF.SV.W.0067.000000T0000Z-160522T0200Z/
LEA NM-ANDREWS TX-
835 PM CDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR SOUTHEASTERN LEA AND SOUTHWESTERN ANDREWS
COUNTIES...

AT 835 PM CDT/735 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
NORTHEAST OF JAL...OR 22 MILES NORTH OF KERMIT...MOVING NORTHEAST AT
20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FRANKEL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3242 10279 3209 10265 3208 10270 3209 10306
      3211 10310 3230 10311
TIME...MOT...LOC 0135Z 247DEG 16KT 3218 10304 

HAIL...1.25IN
WIND...60MPH
 
$$

29
475 
WWUS54 KMAF 220159
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 PM CDT SAT MAY 21 2016

NMC025-TXC003-220209-
/O.EXP.KMAF.SV.W.0067.000000T0000Z-160522T0200Z/
LEA NM-ANDREWS TX-
859 PM CDT SAT MAY 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEA AND
SOUTHWESTERN ANDREWS COUNTIES WILL EXPIRE AT 900 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3242 10279 3209 10265 3208 10270 3209 10306
      3211 10310 3230 10311
TIME...MOT...LOC 0157Z 250DEG 20KT 3218 10304 

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:26 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 21, 5:26 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT SAT MAY 21 2016

.AVIATION...
00Z TAF issuance
VFR conditions continue across the terminals with a thunderstorm
currently affecting KINK. Storms will continue in this area for
the next hour or so. These storms may head toward KHOB so will
amend if needed. Expect MVFR cigs to develop overnight at KMAF,
KHOB and possibly further west. Low clouds will begin to break by
late morning with VFR conditions returning.

&&

.PREV DISCUSSION... /issued 250 PM CDT SAT MAY 21 2016/

DISCUSSION...

WV imagery shows West Texas and Southeast New Mexico sitting under
an upper-lvl ridge between two systems, one over the Great lakes
region, and the other over eastern OR.  Sfc observations show
return flow has backed a weak dryline up against the mountains,
w/dewpoints in the 50s as far west as KROW-KCNM-KMRF-KPRS.  East of
the dryline, sfc analysis shows a ridge of cape in excess of
3000J/kg extending from LBBB-K6R6, w/radar showing convection
developing over the Davis Mtns.  Coupled w/a shortwave in WV imagery
approaching thru Chihuahua, things could get somewhat busy shortly.
W/mid-lvl LR's in excess of 7C/km over the northern half of the CWA,
dcapes in excess of 1000J/kg throughout, and deep lyr shear of 35-
45kts, large hail/damaging winds will be possible w/the stronger
storms.  However, forecast soundings develop impressive helicities
after 00Z, w/LCLs 1500-2500' AGL, so an isolated tornado cannot be
ruled out.  We'd insert a svr mention into the grids, but would
rather reserve that for Sunday, in which the dryline will be a
little sharper/further east, and parameters mentioned above a bit
more favorable for severe wx than today's.  W/the dryline further
east on Sunday, this will result in critical fire wx conditions in
some areas west of the dryline, and we've put the Guadalupes into a
Fire Wx Watch as a result.  Monday, continued leeside troughing/sw
flow will push the dryline even further east, where it will remain
on the eastern fringes of the CWA thru the rest of the week,
favoring slight chances of convection each day there.  Longer range
models hint at more widespread convection possibly Thursday or so,
when a trough is forecast to pass north of the region.

Otherwise, temps should remain above normal for the most of the week,
coming back to near-normal in the extended as the aforementioned
trough approaches and thicknesses fall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  87  71  94 /  30  40  30  20
Carlsbad                       62  94  61  95 /  10  10  10  10
Dryden                         72  86  73  92 /  20  20  20  20
Fort Stockton                  69  91  70  93 /  20  20  10  10
Guadalupe Pass                 62  85  60  87 /  10  10  10  10
Hobbs                          68  90  60  90 /  30  10  10  10
Marfa                          54  85  50  86 /  20  10  10  10
Midland Intl Airport           70  88  71  95 /  30  30  20  20
Odessa                         71  89  71  94 /  30  20  20  10
Wink                           71  95  66  96 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

&&

99/99/29
Hazardous weather outlook, May 21, 11:51 AM MDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT MAY 21 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT SAT MAY 21 2016 /1151 AM MDT SAT MAY 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO, THE PERMIAN
BASIN, THE TRANS PECOS REGION, AND OVER PORTIONS OF THE BIG BEND.
ISOLATED SEVERE STORMS THAT DEVELOP WILL BE CAPABLE TO PRODUCING
LARGE HAIL...DAMAGING WINDS...AND LIGHTNING. A TORNADO OR TWO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS MOST OF THE
AREA ALONG AND EAST OF THE PECOS RIVER. STRONG TO SEVERE
THUNDERSTORMS MONDAY ARE POSSIBLE ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS REGION. SEVERE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING EACH DAY. A
TORNADO OR TWO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE SUNDAY AFTERNOON ACROSS
THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THERE IS A
POSSIBILITY THAT SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHWEST
PORTIONS OF THE PERMIAN BASIN LATER THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 21, 6:01 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     3 NW WINK               31.79N 103.19W
05/21/2016  M66 MPH          WINKLER            TX   ASOS

            REPORTED BY THE WINK ASOS

&&

CMR
Local storm report, May 21, 6:55 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             SEMINOLE                32.72N 102.65W
05/21/2016  E1.75 INCH       GAINES             TX   LAW ENFORCEMENT

&&

CMR
Local storm report, May 21, 6:58 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             SEMINOLE                32.72N 102.65W
05/21/2016  E2.50 INCH       GAINES             TX   FIRE DEPT/RESCUE

            QUARTER SIZE TO TENNIS BALL SIZE HAIL.

&&

CMR
Special weather statement, May 21, 7:03 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT SAT MAY 21 2016

NMZ034-TXZ050-060-220145-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-
803 PM CDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WINKLER AND WESTERN ANDREWS COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

AT 803 PM CDT/703 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR JAL...OR 19 MILES NORTH OF KERMIT...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JAL AND JAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3226 10266 3208 10298 3209 10306 3203 10306
      3201 10309 3219 10335 3252 10300
TIME...MOT...LOC 0103Z 226DEG 16KT 3214 10311

29
Local storm report, May 21, 7:12 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     9 W SEMINOLE            32.72N 102.81W
05/21/2016                   GAINES             TX   EMERGENCY MNGR

            POWER POLES DOWN ON US 180

&&

CMR
Local storm report, May 21, 7:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             SEMINOLE                32.72N 102.65W
05/21/2016  E1.75 INCH       GAINES             TX   EMERGENCY MNGR

            NUMEROUS HOUSE AND AUTO WINDOWS BROKEN DUE TO HAIL.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:17 PM MDTSevere Thunderstorm WarningMAFLea28 min
May 22, 2:30 AM MDTFire Weather WatchMAF25 hr
May 22, 2:30 AM MDTRed Flag WarningMAF19 hr
May 21, 6:29 PM MDTSevere Thunderstorm WarningMAFAndrews, Gaines46 min
May 21, 7:03 PM MDTSpecial Weather StatementMAFAndrews42 min
May 21, 7:15 PM MDTSevere Thunderstorm WarningMAFGaines30 min
May 21, 8:01 PM MDTSpecial Weather StatementMAFAndrews44 min
May 21, 8:52 PM MDTSpecial Weather StatementMAFGaines38 min
May 22, 3:05 PM MDTSpecial Weather StatementMAFMartin40 min
May 22, 3:44 PM MDTSpecial Weather StatementMAFBorden, Dawson46 min
May 22, 3:49 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin41 min
May 22, 4:09 PM MDTSevere Thunderstorm WarningMAFBorden36 min
May 22, 4:27 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin48 min
May 22, 4:51 PM MDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin3 hr
May 22, 5:07 PM MDTSevere Thunderstorm WarningMAFHoward, Martin38 min
May 22, 5:16 PM MDTSevere Thunderstorm WarningMAFTerrell44 min
May 22, 5:22 PM MDTTornado Warning Tornado observedMAFHoward23 min
May 22, 5:25 PM MDTSpecial Weather StatementMAF50 min
May 22, 5:35 PM MDTFlash Flood WarningMAFHoward, Martin4 hr
May 22, 5:44 PM MDTTornado Warning Tornado observedConsiderable damage threatMAFGlasscock, Howard31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.